Tohoku Mathematical Journal

The structure of radial solutions for elliptic equations arising from the spherical Onsager vortex

Zhi-You Chen, Jann-Long Chern, and Yong-Li Tang

Full-text: Open access

Abstract

In this paper, we consider a nonlinear elliptic equation on the plane away from the origin, which arises from the spherical Onsager vortex theory in physics or the problem of prescribing Gaussian curvature in geometry. Depending on various situations for the prescribed function in the nonlinear term, the complete structure of radial solutions in terms of initial data will be offered.

Article information

Source
Tohoku Math. J. (2), Volume 61, Number 2 (2009), 287-307.

Dates
First available in Project Euclid: 24 June 2009

Permanent link to this document
https://projecteuclid.org/euclid.tmj/1245849449

Digital Object Identifier
doi:10.2748/tmj/1245849449

Mathematical Reviews number (MathSciNet)
MR2541411

Zentralblatt MATH identifier
1182.35105

Subjects
Primary: 35J60: Nonlinear elliptic equations
Secondary: 35B05: Oscillation, zeros of solutions, mean value theorems, etc.

Keywords
Elliptic equation spherical Onsager vortex structure of solutions

Citation

Chen, Zhi-You; Chern, Jann-Long; Tang, Yong-Li. The structure of radial solutions for elliptic equations arising from the spherical Onsager vortex. Tohoku Math. J. (2) 61 (2009), no. 2, 287--307. doi:10.2748/tmj/1245849449. https://projecteuclid.org/euclid.tmj/1245849449


Export citation

References

  • K.-S. Cheng and J. L. Chern, Existence of positive solutions of some semilinear elliptic equations, J. Differential Equations 98 (1992), 169--180.
  • S. Chanillo and M. Kiessling, Rational symmetry of solutions of some nonlinear problems in statistical mechanics and in geometry, Commun. Math. Phys. 160 (1994), 217--238.
  • W. Chen and C. Li, Classicification of solutions of some nonlinear elliptic equation, Duke Math. J. 63 (1991), 615--622.
  • K.-S. Cheng and C.-S. Lin, On the conformal Gaussian curvature equation in $\boldsymbolR^2$, J. Differential Equations 146 (1998), 226--250.
  • K.-S. Cheng and C.-S. Lin, On the asymptotic behavior of solutions of the conformal Gaussian curvature euqation in $\boldsymbolR^2$, Math. Ann. 308 (1997), 119--139.
  • C. V. Coffman and D. F. Ullrich, On the continuation of solutions of a certain non-linear differential equation, Monatsch. Math. 71 (1967), 385--392.
  • J.-L. Chern and E. Yanagida, Structure of the sets of regular and singular radial solutions for a semilinear elliptic equation, J. Differential Equations 224 (2006), 440--463.
  • C.-S. Lin, Uniqueness of solutions to the mean field equations for the spherical Onsager vortex, Arch. Rational Mech. Anal. 153 (2000), 153--176.
  • H. Morishita, E. Yanagida and S. Yotsutani, Structure of positive radial solutions including singular solutions to Matukuma's equation, Commun. Pure Appl. Anal. 4 (2005), 871--888.
  • W.-M. Ni and S. Yotsutani, Semilinear elliptic equations of Matukuma-type and related topics, Japan J. Appl. Math. 5 (1988), 1--32.
  • L. Polvani and D. Dritschel, Wave and vortex dynamics on the surface of a sphere, J. Fluid Mech. 255 (1993), 35--64.
  • S. Yotsutani, Canonical form related with radial solutions of semilinear elliptic equations and its applications, Taiwanese J. Math. 5 (2001), 507--517